New Jersey, 2002

Hail in New Jersey, April 3, 2002

April 3, 2002 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm dropped hail as large as penny size in Somers Point for about 10 minutes. The hail was so persistent that motorists pulled over at underpasses along the Garden State Parkway to protect their vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm dropped hail as large as penny size in Somers Point for about 10 minutes. The hail was so persistent that motorists pulled over at underpasses along the Garden State Parkway to protect their vehicles. Wind gusts were estimated to reach 55 mph during the storm along with marble size hail elsewhere in Somers Point.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 3, 2:45 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 3, 2:45 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EST WED APR 3 2002

FRNT & ASSOCIATED WX WILL BE OFF THE COAST LATE THIS AFTERNOON. CAA
TONIGHT BEHND FRNT. HI PRESS MOVES IN FOR THE NEXT 2 DAYS. THURS NGT
SETTING UP FOR A GOOD RADIATION NIGHT.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA OCEAN AND BAY

ZEV

In the hours before

Special weather statement, Apr 3, 1:55 PM EST, 1 hour 58 minutes before
DEZ002>004-MDZ012-015-019-020-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
155 PM EST WED APR 3 2002

...LINE OF SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON...

A COLD FRONT MOVING THROUGH THE REGION THIS AFTERNOON SHOULD DEVELOP
SOME SCATTERED SHOWERS AND THUNDERSTORMS. WINDS AHEAD OF THE FRONT
ARE SHIFTING TO THE WEST AND ARE ACTUALLY STRANGLING THE AMOUNT OF
MOISTURE AVAILABLE FOR THE STORMS. A LINE OF STORMS IS EXPECTED TO
FORM WITH THIS FRONT SOUTH OF THE REGION WHERE MOISTURE IS MORE
ABUNDANT.

NEVERTHELESS...ANY SHOWERS OR THUNDERSTORMS THAT MOVE THROUGH
BETWEEN 2 PM AND 5 PM HAVE THE POTENTIAL TO PRODUCE SOME GUSTY WINDS
AS STRONG AS 45 MPH ALONG WITH LIGHTNING AND LOCALLY HEAVY
DOWNPOURS. THE STRONGEST STORMS IF THEY WERE TO FORM...WOULD OCCUR
IN TALBOT...CAROLINE AND SUSSEX COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. NATIONAL WEATHER SERVICE FORECASTS AND
STATEMENTS CAN ALSO BE FOUND ON OUR WEB SITE...BY TYPING IN LOWER
CASE...WWW.NWS.NOAA.GOV/ER/PHI.

IF YOU SEE THREATENING WEATHER...PLEASE HEAD INDOORS QUICKLY.

TFG

The radar

The Philadelphia radar (KDIX), 72 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Atlantic

When
April 3, 3:53 PM EST to 4:03 PM EST
Where
Atlantic County, Somers Pt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.317, -74.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292513.